Flash Flood, San Saba
- When
- August 21, 8:10 AM CST to 8:12 AM CST
- Where
- San Saba County, San Saba
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
Several streets were closed in San Saba and several county roads were flooded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Several streets were closed in San Saba and several county roads were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 21, 1:55 AM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 255 AM CDT SAT AUG 21 2004 .SHORT TERM... STORM COMPLEX THAT DEVELOPED IN THE CONCHO VALLEY FRIDAY AFTERNOON HAS PROGRESSED INTO CENTRAL AND EASTERN TEXAS AT 3 AM...MAKING FOR A MORE QUIET NIGHT. AN MCS HAD DEVELOPED IN NEW MEXICO...HOWEVER ITS EAST/NORTHEAST TRAJECTORY WOULD TAKE IT OVER THE TEXAS PANHANDLE... NOT INTO WEST CENTRAL TEXAS. WATER VAPOR LOOP INDICATED A WEAK UPPER TROUGH OVER MEXICO...WITH WEST OR SOUTHWEST FLOW ALOFT. SOME LIFT LIKELY BE OCCURRING AHEAD OF THIS FEATURE OVER WEST TEXAS...BUT SO FAR ONLY CIRRUS INDICATED. THE COLD FRONT HAS WASHED OUT...PROBABLY JUST SOUTH OF I-10. DEW POINTS WERE IN THE MID 60S TO THE NORTH OF THE FRONT...70 TO THE SOUTH. THE BIG COUNTRY WAS SEEING SOME STRATUS WITH SWEETWATER AWOS INDICATING A LAYER AT 100 AGL...AND ABILENE ASOS SHOWING CONSIDERABLY HIGHER AT 3000 FT. WITH ALL THE RAIN...OTHER PART OF THE CWA MAY ALSO SEE STRATUS FOR 2 TO 3 HOURS THIS MORNING...UNUSUAL FOR AUGUST. ATMOSPHERE WILL BECOME UNSTABLE WITH AFTERNOON HEATING WITH SB CAPES IN THE 1500 TO 2000 KG AREA BY 18Z...AND LIS AROUND -5. HIGHEST CAPES IN THE HEARTLAND AREA. WILL PUT A 20 PERCENT IN THE BIG COUNTRY...30 PERCENT IN SOUTHERN SECTIONS CLOSER TO WASHED OUT FRONT. A FEW OLD THUNDERSTORM OUTFLOW BOUNDARIES REMAIN...AND WILL HELP INITIATE A FEW STORMS THIS AFTERNOON. WITH UPPER FLOW RETURNING TO WEST/SOUTHWEST...WILL LIKELY HAVE DIFFICULTY GETTING AN MCS TO MOVE INTO WEST CENTRAL TEXAS FROM NEW MEXICO TONIGHT. GFS MODEL DOES INDICATE A MCS TO DEVELOP IN MEXICO/BIG BEND THIS AFTERNOON...THEN MOVE INTO PERHAPS CROCKETT/SUTTON COUNTIES THIS EVENING. && .LONG TERM... KEPT A SLIGHT CHANCE OF STORMS SUNDAY/SUNDAY NIGHT. UPPER LEVEL RIDGING WILL SUPPRESS MOST THUNDERSTORMS THROUGH MUCH OF NEXT WEEK... THOUGH WOULD BE SURPRISED TO SEE A FEW ISOLATED STORMS. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 87 71 91 71 / 20 20 20 20 SAN ANGELO 91 71 91 70 / 30 30 20 20 JUNCTION 93 71 91 70 / 30 30 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 506 AM CDT SAT AUG 21 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-221005- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 506 AM CDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP LATE THIS AFTERNOON ALONG A DECAYING FRONTAL BOUNDARY AND SEVERAL OLD OUTFLOW BOUNDARIES. THE SOUTHERN HALF OF WEST CENTRAL TEXAS WILL BE THE MOST LIKELY AREA TO SEE ANY OF THESE STORMS...MAINLY SOUTH OF A SAN ANGELO TO BROWNWOOD LINE. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED TODAY...A FEW STORMS MAY BRIEFLY APPROACH SEVERE LEVELS AND PRODUCE FREQUENT LIGHTNING...SMALL HAIL...AND HEAVY RAINFALL. MOST OF THIS ACTIVITY WILL PERSIST INTO THE EVENING HOURS AND THEN EVENTUALLY DISSIPATE BY MIDNIGHT. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
738 AM CDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 AM LIGHTNING ABILENE 32.45N 99.73W
08/20/2004 TAYLOR TX NEWSPAPER
TWO HOMES STRUCK BY LIGHTNING...WITH DAMAGE CONFINED
MAINLY TO THE ATTIC
0400 AM FLASH FLOOD ABILENE 32.45N 99.73W
08/20/2004 TAYLOR TX NEWSPAPER
NINE PEOPLE RESCUED BY FIREFIGHTERS FROM VEHICLES STALLED
IN HIGH WATER. AT LEAST 30 CITY STREETS CLOSED DUE TO
FLOODING. TWO HOMES FLOODED.
&&
DELAYED REPORTS FROM FRIDAY MORNING
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
910 AM CDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0910 AM FLASH FLOOD SAN SABA 31.20N 98.72W
08/21/2004 SAN SABA TX LAW ENFORCEMENT
SEVERAL STREETS ARE CLOSED IN SAN SABA AND SEVERAL COUNTY
ROADS WERE FLOODED.
&&
BRAZZELLThe national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419889.